Kansas, 2002

Winter Storm in Kansas, March 1 to 2, 2002

March 1 to 2, 2002 · NWS TOP · 23 events in 23 counties and zones

A combination of freezing rain, sleet, and snow along with strong winds with blowing and drifting snow plus cold temperatures produced adverse conditions over all the area. Snowfall totals ranged from 2 to 4 inches across much of the area.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A combination of freezing rain, sleet, and snow along with strong winds with blowing and drifting snow plus cold temperatures produced adverse conditions over all the area. Snowfall totals ranged from 2 to 4 inches across much of the area. Slick roads lead to a number of accidents. Two people were injured near Herington when a pickup they were in slid off the roadway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 1, 3:04 AM CST, 9 hours 56 minutes earlier.

Area forecast discussion, Mar 1, 3:04 AM CST, 9 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
305 PM CST THU FEB 28 2002

MAIN CONCERNS ARE DETERMINING TRACK OF HEAVY SNOW...HOW MUCH SNOW
WILL FALL...AND WILL SNOW LINGER INTO SATURDAY PER AVN.

CURRENT SURFACE ANALYSIS AND 11-3.9 SATELLITE IMAGERY SHOWING
MOISTURE SURGING NORTH ON INCREASING LOW LEVEL WINDS PER 925/850MB
PROFILER WINDS. MID 40 DEWPOINTS HAVE MADE IT TO ABI WITH 30
DEWPOINTS ACROSS ALL OF REST OF NORTHERN TEXAS...SO WONT BE LACKING
MOISTURE AS UPPER SYSTEM MOVES OUT INTO PLAINS LATER TODAY AND
TONIGHT.

MODELS IN GENERAL AGREEMENT IN GENERATING STRONG ISENTROPIC LIFT
ACROSS AREA TODAY INTO TONIGHT DUE TO THE STRONG WAA/SYNOPTIC
LIFT...WITH HEAVIEST SNOWS NEAR THE NEBRASKA BORDER. EXPECT HEAVIER
SNOWS TO GET GOING MAINLY DURING THE AFTERNOON AS GULF MOISTURE
ARRIVES. BUFKIT AND MOS GUIDANCE INDICATING COULD SEE A MIX OF
RAIN...SLEET AND SNOW EAST CENTRAL KS TODAY...THEN SWITCHING OVER TO
SNOW THIS EVENING. ALONG WITH THE SNOW...MODELS INDICATING STRONG
PRESSURE GRADIENT ACROSS CWA LATE THIS AFTERNOON AND TONIGHT...
LIKELY RESULTING IN BLOWING AND DRIFTING SNOW AS WINDS LIKELY TO BE
AT LEAST IN THE 15 TO 25 MPH RANGE. CONSEQUENTLY...WILL CONTINUE
WITH WINTER STORM WARNING NORTH CENTRAL AND NORTHEAST FOR THIS
AFTERNOON AND TONIGHT AND CONTINUE WINTER STORM WATCH EAST CENTRAL
FOR TONIGHT. STRONG LIFT AND 30-40 DEGREE DEWPOINTS RIDING CONVEYOR
BELT NORTHWARD SUPPORT AT LEAST 10-12 INCHES NEAR NEBRASKA
BORDER...WITH 6-8 INCHES GENERALLY ALONG I-70...AND 3 TO 6 INCHES
POSSIBLE EAST CENTRAL ALONG AND SOUTH OF I-35.

FOR SATURDAY...MODELS DIVERGE SOMEWHAT WITH AVN HOLDING SNOW OVER
MUCH OF CWA THROUGH THE MORNING HOURS WHILE ETA INDICATING IT SHOULD
BE OVER WITH BY 12Z. FOR NOW...WILL GO WITH CURRENT ZONES WHICH KEEP
CHANCE FOR SNOW THROUGH SATURDAY MORNING.

BY SUNDAY...AVN DROPPING VERY COLD 850 MB POCKET SOUTH ACROSS CWA
WITH -22 TO -23 INDICATED OVER CWA AT 18Z SUNDAY. THUS WILL LOWER
HIGH TEMPERATURES FOR SUNDAY FROM WHAT CURRENT FORECAST HAS.

BEYOND SUNDAY...WILL GO WITH DRY FORECAST AS MORE ZONAL PATTERN
RETURNS AND AVN/MRF INDICATING GRADUAL WARMUP THROUGH MID WEEK.

.TOP...WINTER STORM WARNING FOR ALL NORTH CENTRAL AND NORTHEAST
       AREAS OF CWA MAINLY FRIDAY AFTERNOON AND NIGHT.
       WINTER STORM WATCH FOR EAST CENTRAL COUNTIES FRIDAY NIGHT

PB

In the hours before

Special weather statement, Mar 1, 12:45 PM CST, 15 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-020100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1245 PM CST FRI MAR 1 2002

...A MAJOR WINTER STORM IS TAKING AIM AT NORTH CENTRAL...NORTHEAST
AND EAST CENTRAL KANSAS...

A WINTER STORM WARNING IS POSTED ACROSS NORTH CENTRAL AND NORTHEAST
KANSAS THROUGH TONIGHT.  SNOW WILL CONTINUE TO DEVELOP DURING THE
AFTERNOON HOURS...WITH THE SNOW BECOMING HEAVY BY NIGHTFALL.  STORM
TOTALS SHOULD BE NEARLY A FOOT ALONG THE NEBRASKA BORDER...AND SIX
TO NINE INCHES FURTHER SOUTH TOWARD INTERSTATE 70.  IN
ADDITION...STRONG WINDS WILL DEVELOP ACROSS THE AREA TONIGHT CAUSING
NEAR BLIZZARD CONDITIONS.

A WINTER STORM WATCH IS POSTED ACROSS EAST CENTRAL KANSAS TONIGHT.
A MIX OF RAIN AND SNOW WILL CHANGE TO ALL SNOW DURING THE EVENING
HOURS.  THE SNOW COULD BECOME HEAVY AFTER MIDNIGHT...WITH THREE TO
SIX INCHES OF WIND BLOWN SNOW POSSIBLE BY SATURDAY.

INCREASING WINDS WILL CAUSE BLOWING AND DRIFTING SNOW AND LOW
VISIBILITIES. IF YOU MUST TRAVEL...BE READY FOR DIFFICULT DRIVING
CONDITIONS.

ROADS...BRIDGES...AND OVERPASSES WILL BECOME SLICK AND HAZARDOUS.
ACCUMULATIONS OF SNOW ON ROADWAYS...BRIDGES AND OVERPASSES WILL MAKE
TRAVEL TREACHEROUS. IF TRAVEL IS NECESSARY...DRIVE WITH EXTREME
CAUTION. REDUCE DRIVING SPEEDS...LEAVE PLENTY OF ROOM BETWEEN YOU
AND THE MOTORIST AHEAD OF YOU...AND ALLOW FOR EXTRA TIME TO REACH
YOUR DESTINATION. AVOID SUDDEN BRAKING OR ACCELERATION...AND BE
ESPECIALLY CAUTIOUS ON HILLS OR WHEN MAKING TURNS.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN
TOPEKA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 winter storm. Local standard time, as filed.

Winter Storm, Anderson

When
March 1, 1:00 PM CST to March 2, 6:00 AM CST
Where
Anderson forecast zone
Reported by
NEWSPAPER
Coordinates
38.214, -95.293 (the zone’s center; the record gives no point)

Winter Storm, Brown

When
March 1, 1:00 PM CST to March 2, 6:00 AM CST
Where
Brown forecast zone
Reported by
NEWSPAPER
Coordinates
39.827, -95.564 (the zone’s center; the record gives no point)

Winter Storm, Clay

When
March 1, 1:00 PM CST to March 2, 6:00 AM CST
Where
Clay forecast zone
Reported by
NEWSPAPER
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

Winter Storm, Cloud

When
March 1, 1:00 PM CST to March 2, 6:00 AM CST
Where
Cloud forecast zone
Reported by
NEWSPAPER
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Winter Storm, Coffey

When
March 1, 1:00 PM CST to March 2, 6:00 AM CST
Where
Coffey forecast zone
Reported by
NEWSPAPER
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

Winter Storm, Dickinson

When
March 1, 1:00 PM CST to March 2, 6:00 AM CST
Where
Dickinson forecast zone
Injuries
2 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Winter Storm, Douglas

When
March 1, 1:00 PM CST to March 2, 6:00 AM CST
Where
Douglas forecast zone
Reported by
NEWSPAPER
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
March 1, 1:00 PM CST to March 2, 6:00 AM CST
Where
Franklin forecast zone
Reported by
NEWSPAPER
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Winter Storm, Geary

When
March 1, 1:00 PM CST to March 2, 6:00 AM CST
Where
Geary forecast zone
Reported by
NEWSPAPER
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Winter Storm, Jackson

When
March 1, 1:00 PM CST to March 2, 6:00 AM CST
Where
Jackson forecast zone
Reported by
NEWSPAPER
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
March 1, 1:00 PM CST to March 2, 6:00 AM CST
Where
Jefferson forecast zone
Reported by
NEWSPAPER
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Winter Storm, Lyon

When
March 1, 1:00 PM CST to March 2, 6:00 AM CST
Where
Lyon forecast zone
Reported by
NEWSPAPER
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

Winter Storm, Marshall

When
March 1, 1:00 PM CST to March 2, 6:00 AM CST
Where
Marshall forecast zone
Reported by
NEWSPAPER
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

Winter Storm, Morris

When
March 1, 1:00 PM CST to March 2, 6:00 AM CST
Where
Morris forecast zone
Reported by
NEWSPAPER
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Winter Storm, Nemaha

When
March 1, 1:00 PM CST to March 2, 6:00 AM CST
Where
Nemaha forecast zone
Reported by
NEWSPAPER
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

Winter Storm, Osage

When
March 1, 1:00 PM CST to March 2, 6:00 AM CST
Where
Osage forecast zone
Reported by
NEWSPAPER
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

Winter Storm, Ottawa

When
March 1, 1:00 PM CST to March 2, 6:00 AM CST
Where
Ottawa forecast zone
Reported by
NEWSPAPER
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Winter Storm, Pottawatomie

When
March 1, 1:00 PM CST to March 2, 6:00 AM CST
Where
Pottawatomie forecast zone
Reported by
NEWSPAPER
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Winter Storm, Republic

When
March 1, 1:00 PM CST to March 2, 6:00 AM CST
Where
Republic forecast zone
Reported by
NEWSPAPER
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

Winter Storm, Riley

When
March 1, 1:00 PM CST to March 2, 6:00 AM CST
Where
Riley forecast zone
Reported by
NEWSPAPER
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Winter Storm, Shawnee

When
March 1, 1:00 PM CST to March 2, 6:00 AM CST
Where
Shawnee forecast zone
Reported by
NEWSPAPER
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Winter Storm, Wabaunsee

When
March 1, 1:00 PM CST to March 2, 6:00 AM CST
Where
Wabaunsee forecast zone
Reported by
NEWSPAPER
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
March 1, 1:00 PM CST to March 2, 6:00 AM CST
Where
Washington forecast zone
Reported by
NEWSPAPER
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5282034, 5282035, 5282036, 5282037, 5282038, 5282039, 5282040, 5282041, 5282042, 5282043, 5282044, 5282045, 5282046, 5282047, 5282048, 5282049, 5282050, 5282051, 5282052, 5282053, 5282054, 5282055, 5282056.